Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Bowel Inflammation, Diarrhea Dehydration and Weight Loss
Jul 12, 2000

My dear friend has had bleeding from the rectum for some time and has to go to the restroom about every 20 minutes. A recent colonoscopy revealed patches of inflammation throughout the colon from the anus on up. The Dr. suspects hiv and there is a good possibility of this. My friend has also had a persistent sore throat (it's better now). He describes what comes out as blood and "some water" (not diarrhea in the classic sense, but he's not eating a lot). Occasionally a solid stool. I saw it once and it was a good amount of blood. He has lost about 30#, and has symptoms of dehydration and low blood pressure (80/40). We meet with the Dr tomorrow, but I'm afraid if they don't do anything, my friend will die. All they tested for is hiv and rpr. My question is that in the mean time before they do some kind of treatment, would any over the counter meds or anything in the diet help him. A nurse friend recommended some infant electrolyte solution for the dehydration. Would an anti-diarrheal medicine stop the passing of water or would it irritate the bowel? Some ensure??? I know you'll say that we should wait to hear from the Dr., and we will. But it is a public hospital and somewhat slow in getting things done. I am assuming that this is an hiv-related illness. My friend rests a lot and is really trying. Any small suggestions about how we could get through the next few weeks before any kind of "real" treatment begins would be greatly appreciated. Signed, Concerned in Denver

Response from Dr. Dieterich

Dear Concerned,

The diarrhea sounds serious. Over the counter imodium will help and you can usually take more than the package states. The best re-hydrating solution is gatorade, whatever color he likes! Your MD should also consider colitis, not related to HIV. Good Luck! Douglas T. Dieterich, M.D.


Previous
Zerit-Epivir-Nelfinavir-ABT-378/ vsABC,3TC,EFV
Next
AIDS, Diabetes and a Heart Attack

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement